Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 29, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Sep 17, 1996, 11:24 PM CDT for Hansford County, Hutchinson County, Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 17, 1996, 11:24 PM CDT (04:24 UTC)
- Expired
- Sep 18, 1996, 12:25 AM CDT
- In force
- 61 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Hansford County, TX, Hutchinson County, TX
The radar
The Amarillo radar (KAMA), 97 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 11:29 PM CDT | Hail 2.75 | Pringle, TX | |
| Sep 17, 11:42 PM CDT | Tornado F0 | Pringle, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2692 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 18.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 180423 TORAMA TXC195-233-180525- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1124 PM CDT TUE SEP 17 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1225 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...SOUTHERN HANSFORD COUNTY ...NORTHWESTERN HUTCHINSON COUNTY AT 1124 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY AMARILLO WEATHER SERVICE DOPPLER RADAR 22 MILES SOUTHWEST OF SPEARMAN OR 5 MILES SOUTH OF MORSE MOVING EAST NORTHEAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THE TORNADO ARE... MORSE BY 1130 PM CDT SPEARMAN BY 1218 AM CDT IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Sep 17, 8:19 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Sep 17, 8:19 PM CDT, 3 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 820 PM CDT TUE SEP 17 1996 TROUGH/CONVERGENCE LINE ASSOCIATED WITH OLD FRONTAL BOUNDARY CONTINUES TO STEADILY PUSH WEST ACROSS THE WESTERN TEXAS PANHANDLE. CONVECTION WHICH FIRED ALONG THIS BOUNDARY LATE THIS AFTERNOON HAS INCREASED IN COVERAGE AND INTENSITY WITH STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA. NOT MUCH CHANGE NEEDED IN THIS EVENING FORECAST EXCEPT TWEAKING OF PRECIP WORDING FROM CONDITIONAL TO AREAL COVERAGE. .AMA... TX...NONE. OK...NONE. HOLSENBECK
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:57 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 63 min |
| Sep 17, 8:51 PM CDT | Severe Thunderstorm Warning | AMA | Oldham, Potter | 59 min |
| Sep 17, 8:58 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 62 min |
| Sep 17, 9:09 PM CDT | Tornado Warning | AMA | Moore, Potter | 61 min |
| Sep 17, 9:26 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 59 min |
| Sep 17, 10:04 PM CDT | Tornado Warning | AMA | Moore | 61 min |
| Sep 17, 10:34 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 61 min |
| Sep 17, 11:26 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 64 min |
| Sep 17, 11:51 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 64 min |
| Sep 18, 12:24 AM CDT | Tornado Warning | AMA | Hansford | 61 min |
| Sep 18, 12:28 AM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 62 min |
| Sep 18, 2:09 AM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 66 min |
| Sep 18, 2:29 AM CDT | Severe Thunderstorm Warning | AMA | Gray | 31 min |
| Sep 18, 2:45 AM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 60 min |
| Sep 18, 2:51 AM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 54 min |
| Sep 18, 3:15 AM CDT | Flash Flood Warning | AMA | Lipscomb, Ochiltree | 3 hr |
| Sep 18, 3:15 AM CDT | Flash Flood Warning | AMA | Hansford | 3 hr |
| Sep 18, 3:29 PM CDT | Flash Flood Warning | AMA | Ochiltree | 4 hr |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.